Precipitated withdrawal may result from starting certain medications to treat opioid use disorder (OUD) too soon after using opioids.
Typically, withdrawal symptoms occur when a person stops using opioids altogether.
Precipitated withdrawal is when withdrawal symptoms occur from starting certain medications to treat OUD too soon after using opioids. It also occurs after medication administration during an opioid overdose.
This article explains why precipitated withdrawal happens and how doctors manage it.
If opioid dependence develops, such as from OUD or long-term opioid use to manage a chronic condition, suddenly stopping opioid use may cause withdrawal symptoms. In some cases, these symptoms can complicate OUD recovery.
Treatment for opioid overdose includes naloxone (Narcan). It stops opioids, such as heroin and fentanyl, from causing overdose symptoms and temporarily blocks the effects of other opioids.
The withdrawal symptoms that occur from some of these medications are known as precipitated withdrawal.
The symptoms of precipitated withdrawal vary depending on the opioid. However, the defining feature of precipitated withdrawal is the
If a person stops using the opioid, they may experience a syndrome called spontaneous withdrawal. This may include the following
- muscle aches
- runny nose and tearing
- extreme tiredness
- nausea and vomiting
- light sensitivity
- racing heart
In precipitated withdrawal, these symptoms develop much more quickly. However, it lasts for less time than spontaneous withdrawal.
Precipitated withdrawal may occur when a person with an opioid dependence receives treatment that blocks or mutes opioids’ effects.
- Full agonists: The drugs with the highest risk of misuse, such as morphine, heroin, oxycodone, and fentanyl, are known as full agonists. They bind to mu receptors and fully activate the receptor to maximum effect.
- Antagonists: These drugs occupy mu receptors but do not activate them. Instead, they block the effects of other opioids, including ones already in a person’s body. Examples include naltrexone and naloxone.
- Partial agonists: This class of medications activates the mu receptor, but only partially. This means they have a ceiling for their effect capacity. They still block the effects of other opioids, including ones already present in the body. However, they stimulate the receptor to treat withdrawal symptoms as well.
A 2010 study suggests that precipitated withdrawal occurs in
According to a
These symptoms usually wear off over the next 6–24 hours.
In comparison, spontaneous withdrawal lasts much longer, although this varies depending on the opioid.
Three options are available for people who begin treatment with buprenorphine:
- managing symptoms with pain relievers, anti-nausea medications, and sedatives
- increasing the dosage of buprenorphine
- switching to a full opioid agonist, such as methadone
Increasing buprenorphine should not lead to overdose because it is only a partial agonist. This means it should ease symptoms without triggering the full effect of an opioid.
Some people may be reluctant to continue taking the medication that triggered precipitated withdrawal symptoms. However, stopping treatment early increases the risk of using opioids again.
Once withdrawal starts, finding ways to reduce discomfort and manage symptoms may be the best way to support long-term recovery.
Anyone experiencing withdrawal symptoms can seek medical care for support.
If precipitated withdrawal has started, there are a few steps a person can take to improve comfort.
These steps could include:
- taking over-the-counter (OTC) medications for pain, diarrhea, or nausea
- staying hydrated, as prolonged diarrhea can risk dehydration
- sniffing isopropyl alcohol, which showed modest effectiveness for reducing nausea in a 2023 review
- finding ways to relax and sourcing distractions, such as talking with friends, watching a favorite TV show, or playing video games
A person can speak with a healthcare professional for support if symptoms become unbearable.
The following are some questions people frequently ask about precipitated withdrawal.
Can I avoid precipitated withdrawal?
Starting with a smaller dose of buprenorphine may also reduce the risk. This is known as microdosing.
For naltrexone, it is generally best to wait 7–10 days after the last opioid dose before taking it.
Can naloxone hurt you if you do not need it?
According to the
Can naloxone cause precipitated withdrawal?
Precipitated withdrawal is an occasional response to opioid antagonists, such as naloxone or naltrexone, or partial agonists, such as buprenorphine, in people with opioid dependence.
Precipitated withdrawal is a rapid-onset withdrawal syndrome that typically develops within 1–2 hours when a person takes these medications before opioids have left their system.
Generally, healthcare professionals can manage precipitated withdrawal by prescribing more buprenorphine or comfort medications. People can also manage withdrawal symptoms such as pain, nausea, and diarrhea with OTC drugs.
Buprenorphine and other OUD medications can reduce the risk of relapse and help people during recovery from OUD.
If a person is experiencing severe withdrawal symptoms, such as seizures, hallucinations, and confusion, they should seek emergency medical care.